Georgia, 2017

Tornado and Damaging Winds in Georgia, January 22, 2017

January 22, 2017 · NWS CHS · 3 events in 2 counties and zones

A few lines of thunderstorms developed in the early morning hours across southeast Georgia north of a warm front. A few of the lines became severe, producing damaging winds and even a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A few lines of thunderstorms developed in the early morning hours across southeast Georgia north of a warm front. A few of the lines became severe, producing damaging winds and even a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jan 22, 1:30 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jan 22, 1:30 AM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
130 AM EST Sun Jan 22 2017

.SYNOPSIS...
Upper level disturbances will cross through the region tonight.
Then on Sunday, a strong area of low pressure will deepen across
north Georgia and the Upstate of South Carolina, pushing a strong
cold front through the area Sunday night and Monday. High pressure
will return through mid week and another cold front will cross
the area late next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Convection continues to develop and lifts N-NE in association
with a warm front over the area, a short wave aloft ands
strengthening low level jet. the associated deep moisture
convergence and low level warm advection will produce numerous
to widespread PoP's over GA spreading into SC during the
overnight. Given the strength of the shear, showing 0-6 km bulk
shear 60-70 kt, plus TTI in excess of 50 there does remain a low
end chance of isolated severe t-storms. But there is only
minimal instability, so the risk is quite small.

Temps will hold steady or even climb a couple of degrees
overnight within the warm advection regime.

The wet grounds plus some build-down of stratus will contribute
to patchy fog, but with visibilities no worse than about 1-3
miles.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/...
Sunday and Sunday Night: This is the focus of the forecast for sure
and the area remains centered within a large Enhanced Risk area from
the Storm Prediction Center. The overall setup remains unchanged and
continues to center around a deepening upper low tracking across the
lower Mississippi Valley and to the southern Appalachians Sunday
evening. As this occurs aloft, surface cyclogenesis will occur and a
deepening cyclone will swing around the deep south and across north
Georgia and the Upstate of South Carolina. In fact, the deepening of
the surface low looks quite impressive with the potential for a 985-
990 mb central pressure. As the low deepens, impressive deep layer
shear will surge across the forecast area as the low level and mid
level jet strengthens. Overall, the setup is quite good with
impressive dynamics and deep shear, acting on a environment of
perhaps moderate instability. Models again hint at morning
convection lifting across the area before the best thunderstorm
activity impacts the area in the afternoon and evening.
Convective mode still seems to favor line segments, with
some embedded supercell structures possible as well as even discrete
supercells ahead of the main line. However, despite the overall
impressive setup, there is enough uncertainty regarding the impacts
of morning convective overturning and the exact track/strength of
the surface low that the precise placement and strength of severe
convection is still in doubt. It's quite plausible that any morning
activity disrupts later destabilization and helps to reduce the
overall severe threat. Also, if the surface low were to be more to
the northwest, the best deepening/pressure falls and overall
dynamics could be displaced too far away from the area. Regardless,
will continue to highlight the possibility for significant severe
weather, mainly damaging wind gusts and a few tornadoes.

After the line of storms pushes offshore in the evening, the rest of
the overnight is expected to be quiet with improving conditions.

Monday through Tuesday: The deep upper low will gradually pull away
from the area, finally replaced by upper ridging on Tuesday. The
surface low will also pull away slowly, and strong west to northwest
flow will prevail on Monday High pressure will then return for
Tuesday. There could be a few light wrap around showers on Monday,
but overall it looks dry. Temperatures will be cooler than recent
days, with highs in the low to mid 60s and lows in the low to mid
40s.

Lake Winds: Winds will become gusty around and over Lake Moultrie
late Sunday night through Monday night. Winds could gust to 25 knots
and a Lake Wind Advisory may eventually be needed.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Surface high pressure centered south of the forecast area Tuesday
night will drift east into the Atlantic on Wednesday. A cold front
will then cross the area on Thursday. Global models are a bit
different regarding precipitation potential, with the Euro the drier
solution and GFS wetter. Forecast currently features 20-30% PoPs.
High pressure will return in wake of the front and persist into the
at least the first half of the weekend.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Convective rains will impact KSAV overnight, making its way into
the KCHS terminal before dawn. Conditions will lower at least
down into the MVFR range, although IFR is possible. In addition,
LLWS will dominate the first 9 hours or so of the 06Z TAF cycle,
with a 35-40 kt low level jet across the area, prior to daytime
mixing causing gusty S-SW surface winds at both sites. Speeds
will peak as high as 25 or 30 kt during Sunday into Sunday
Night.

On Sunday, there will definitely be at least a couple rounds
of showers and tstms, with potential of severe weather and
intense convection wind gusts. The problem to this point is
timing. At this point, prevailing convective rains in the
KCHS/KSAV TAFS was not an option just yet.

Extended Aviation Outlook: Periods of flight restrictions are
likely into Monday. VFR will return thereafter. Gusty winds
will impact the terminals Sunday and Monday.

&&

.MARINE...
Overnight: There is a further tightening of the gradient as
deep low pressure heads east from the southern Plains to the
lower-middle MS Valley. Warm advection will temper the amount
of mixing, but given a 35-40 kt low level jet and geostrophic
winds at 1000 mb 25-35 kt, winds across the local waters will
increase further. SW winds will reach 15 or 20 kt, but with
frequent gusts near or exceeding 25 kt on the outer GA waters
where the best mixing will reside. We have initialized with
the Small Craft Advisory in our outer GA waters where seas
should build to 5-6 ft late.

Sunday through Thursday: The most active period of the forecast
will be Sunday through Tuesday as a strong area of low pressure
system develops and then pulls away from the area. Southerly
winds will increase starting on Sunday and Small Craft
Advisories will be needed for all waters beginning in the
afternoon. The Charleston Harbor may also need an advisory, but
confidence wasn't high enough to hoist one yet. Then in the
evening winds will increase over the outer Georgia waters and
frequent gale force gusts will be possible. A Gale Watch has
been issued that runs through Monday night. There will also be a
chance for gales across the nearshore waters, but confidence
wasn't high enough to include in the watch with this package.
Conditions will improve on Tuesday as the low lifts northeast
and high pressure builds into the area. Winds mid-week will
generally be at or below 15 knots with seas less than 4 feet. A
cold front will then cross the waters on Thursday.

Sea fog: Sea fog may be ongoing Sunday morning, but is expected to
dissipate through the day due to the influences increasing winds and
thunderstorms impacting the area in the afternoon and evening
hours.

&&

.CLIMATE...
Record High Minimum Temperatures for Saturday January 21:
KCHS: 59 set in 1954
KCXM: 62 set in 1935
KSAV: 66 set in 1937

Record High Minimum Temperatures for Sunday January 22:
KCHS: 59 set in 1972
KCXM: 66 set in 1937
KSAV: 64 set in 1937

Record High Maximum Temperatures for Sunday January 22:
KCHS: 80 set in 1999
KCXM: 76 last set in 1937
KSAV: 80 last set in 1937

Record Rainfall for Sunday January 22:
KCHS: 1.77 inches set in 1999
KCXM: 1.67 inches set in 1973
KSAV: 1.33 inches set in 1966

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 5 PM this afternoon to 6 AM EST
     Tuesday for AMZ352-354.
     Gale Watch from this afternoon through late Monday night for
     AMZ374.
     Small Craft Advisory until 5 PM EST this afternoon for AMZ374.
     Small Craft Advisory from 10 AM this morning to 7 AM EST
     Tuesday for AMZ350.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...ECT
AVIATION...
MARINE...
CLIMATE...
Hazardous weather outlook, Jan 21, 10:00 PM EST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1000 PM EST SAT JAN 21 2017

GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>052-221200-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
1000 PM EST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...SHOWER AND THUNDERSTORM COVERAGE WILL
INCREASE LATE TONIGHT TOWARDS DAYBREAK. A FEW STORMS COULD BECOME
SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE THUNDERSTORMS...A STRONG AREA OF LOW PRESSURE IS EXPECTED TO
DEVELOP AND MOVE ACROSS NORTH GEORGIA AND THE UPSTATE OF SOUTH
CAROLINA ON SUNDAY. THIS SYSTEM IS EXPECTED TO PRODUCE THUNDERSTORMS
ACROSS SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA...SOME OF
WHICH COULD BE SEVERE. THE PRIMARY THREATS WILL BE DAMAGING WIND
GUSTS AND ISOLATED TORNADOES...AND LARGE HAIL WILL BE POSSIBLE AS
WELL. THE MAIN TIME PERIOD FOR SEVERE THUNDERSTORMS WILL BE IN THE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

BE SURE THE ALARM OF YOUR NOAA WEATHER RADIO IS SET IN THE ON
POSITION AND BE READY TO TAKE ACTION SHOULD WATCHES OR WARNINGS BE
ISSUED FOR YOUR AREA.

AMZ330-350-352-354-221200-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
1000 PM EST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE THUNDERSTORMS...A STRONG LOW PRESSURE SYSTEM WILL IMPACT THE
REGION ON SUNDAY AND THUNDERSTORMS WILL MOVE ACROSS THE ATLANTIC
COASTAL WATERS IN THE AFTERNOON AND EVENING HOURS. SOME OF THE
STORMS COULD PRODUCE STRONG WIND GUSTS AND EVEN AN ISOLATED WATER
SPOUT.

GALES...GALE FORCE WIND GUSTS COULD DEVELOP MONDAY AND MONDAY NIGHT.
GALE WATCHES AND WARNING COULD EVENTUALLY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...
BE SURE THE ALARM OF YOUR NOAA WEATHER RADIO IS SET IN THE ON
POSITION AND BE READY TO TAKE ACTION SHOULD WATCHES OR WARNINGS BE
ISSUED FOR YOUR AREA.

AMZ374-221200-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1000 PM EST SAT JAN 21 2017

...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE MONDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

SEVERE THUNDERSTORMS...A STRONG LOW PRESSURE SYSTEM WILL IMPACT THE
REGION ON SUNDAY AND THUNDERSTORMS WILL MOVE ACROSS THE ATLANTIC
COASTAL WATERS IN THE AFTERNOON AND EVENING HOURS. SOME OF THE
STORMS COULD PRODUCE STRONG WIND GUSTS AND EVEN AN ISOLATED WATERSPOUT.

.SPOTTER INFORMATION STATEMENT...

BE SURE THE ALARM OF YOUR NOAA WEATHER RADIO IS SET IN THE ON
POSITION AND BE READY TO TAKE ACTION SHOULD WATCHES OR WARNINGS BE
ISSUED FOR YOUR AREA.

SCZ045-221200-
INLAND BERKELEY-
1000 PM EST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...SHOWER AND THUNDERSTORM COVERAGE WILL
INCREASE LATE TONIGHT TOWARDS DAYBREAK. A FEW STORMS COULD BECOME
SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE THUNDERSTORMS...A STRONG AREA OF LOW PRESSURE IS EXPECTED TO
DEVELOP AND MOVE ACROSS NORTH GEORGIA AND THE UPSTATE OF SOUTH
CAROLINA ON SUNDAY. THIS SYSTEM IS EXPECTED TO PRODUCE THUNDERSTORMS
ACROSS SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA...SOME OF
WHICH COULD BE SEVERE. THE PRIMARY THREATS WILL BE DAMAGING WIND
GUSTS AND ISOLATED TORNADOES...AND LARGE HAIL WILL BE POSSIBLE AS
WELL. THE MAIN TIME PERIOD FOR SEVERE THUNDERSTORMS WILL BE IN THE
AFTERNOON AND EVENING HOURS.

LAKE WINDS...GUSTY WINDS COULD DEVELOP AROUND AND OVER LAKE MOULTRIE
MONDAY AND MONDAY NIGHT. A LAKE WIND ADVISORY COULD EVENTUALLY BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

BE SURE THE ALARM OF YOUR NOAA WEATHER RADIO IS SET IN THE ON
POSITION AND BE READY TO TAKE ACTION SHOULD WATCHES OR WARNINGS BE
ISSUED FOR YOUR AREA.

In the hours before

Special weather statement, Jan 22, 2:39 AM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Charleston SC
239 AM EST SUN JAN 22 2017

GAZ099-100-114>116-137-138-220815-
Bulloch-Evans-Candler-Tattnall-Inland Liberty-Inland Bryan-Long-
239 AM EST SUN JAN 22 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EVANS...
LIBERTY...BULLOCH...CANDLER...LONG AND TATTNALL COUNTIES...

At 239 AM EST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Collins to near
Midway, and moving northeast at 50 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Statesboro, Reidsville, Claxton, Pembroke, Bay, Lanier, Glennville
and Brooklet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3214 8219 3251 8178 3225 8143 3222 8143
      3221 8141 3217 8141 3183 8198 3188 8211
      3189 8211 3189 8213 3191 8213 3190 8215
      3193 8223
TIME...MOT...LOC 0739Z 221DEG 50KT 3215 8213 3201 8186
Special weather statement, Jan 22, 3:16 AM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Charleston SC
316 AM EST SUN JAN 22 2017

GAZ099-100-114>116-137-138-220915-
Bulloch-Evans-Candler-Tattnall-Inland Liberty-Inland Bryan-Long-
316 AM EST SUN JAN 22 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EVANS...
LIBERTY...BULLOCH...CANDLER...LONG AND TATTNALL COUNTIES...

At 316 AM EST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lyons to near
Glennville, and moving northeast at 45 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Statesboro, Reidsville, Metter, Claxton, Pembroke, Westside, Bay and
Glennville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3255 8204 3254 8203 3261 8200 3261 8198
      3227 8146 3177 8195 3179 8195 3178 8198
      3182 8202 3181 8203 3186 8211 3190 8211
      3189 8213 3191 8213 3190 8219 3192 8222
      3218 8218 3230 8223
TIME...MOT...LOC 0816Z 216DEG 40KT 3228 8227 3191 8196

The radar

The Charleston,SC radar (KCLX), 93 km away, was scanning. The volume nearest the first event began at 09:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Liberty

When
January 22, 4:25 AM EST to 4:27 AM EST
Where
Liberty County, 1.5 mi SSE of Willie to 1.81 mi SE of Willie
Rating
EF1
Path length
0.59 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
32.010, -81.670

A National Weather Service storm survey team confirmed an EF-1 tornado in Liberty County. The tornado touched down just west of State Route 119 and crossed the roadway moving to the east. Along the brief path, the tornado damaged at least 100 trees. Numerous large trees were snapped off well above the ground. Several trees were also uprooted. The tornado lifted less than 2 minutes after touching down.

Thunderstorm Wind, Liberty

When
January 22, 6:44 AM EST to 6:46 AM EST
Where
Liberty County, 0.66 mi NE of (Lhw)ft Stewart Hine
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
31.887, -81.563

The ASOS site LHW on Wright Army Airfield at Fort Stewart measured a 56 knot wind gust with a passing line of thunderstorms.

Thunderstorm Wind, Chatham

When
January 22, 6:58 AM EST to 6:59 AM EST
Where
Chatham County, 1.36 mi WSW of Bloomingdale
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.120, -81.320

Chatham County Emergency Management reported a tree down across the roadway near the intersection of Bloomingdale Road and Pine Barren Road. Another large pine tree was reported down on Brampton Road in the same area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyThe tornado archive for Georgia, 2017Warnings in Georgia, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675117, 675114, 675112.